Trimethoprim-sulfamethoxazole induced circulatory shock in a human immunodeficiency virus uninfected patient: a case report and review

Patricia Liu, Gregory P. Ranches, Jeffrey (Jeff) Gold

Research output: Contribution to journalArticle

Abstract

BACKGROUND: Severe systemic reactions resembling septic shock have been described following trimethoprim-sulfamethoxazole (TMP-SMX) administration. Nearly all cases described in the literature occurred in HIV-infected patients. CASE PRESENTATION: We present a 42-year-old woman with a history of systemic lupus erythematosus (SLE) who was admitted to the Intensive Care Unit (ICU) twice with fever and circulatory shock after taking a dose of TMP-SMX 800-160 mg. She had no respiratory distress, urticarial rash or eosinophilia on presentation. Infectious workup during both admissions was negative and treatment with antibiotics, steroids and vasopressors was de-escalated with clinical improvement. She was found to be HIV negative, however, labs revealed a low CD4+ count. CONCLUSIONS: TMP-SMX can rarely result in a severe, non-anaphylactic circulatory shock; if initially unrecognized, patients may undergo repeat drug exposure with an associated high morbidity risk. While more commonly reported in HIV individuals, this case demonstrates that TMP-SMX related circulatory shock can occur in a HIV negative patient.

Original languageEnglish (US)
Number of pages1
JournalBMC pharmacology & toxicology
Volume19
Issue number1
DOIs
StatePublished - Nov 20 2018

Fingerprint

Sulfamethoxazole Drug Combination Trimethoprim
Shock
HIV
Eosinophilia
CD4 Lymphocyte Count
Septic Shock
Exanthema
Systemic Lupus Erythematosus
Intensive Care Units
Fever
Steroids
Anti-Bacterial Agents
Morbidity
Pharmaceutical Preparations
Therapeutics

Keywords

  • Adverse drug reaction
  • CD4+ count
  • HIV
  • IL-6
  • Shock
  • Trimethoprim-sulfamethoxazole

ASJC Scopus subject areas

  • Pharmacology
  • Pharmacology (medical)

Cite this

@article{f6831bceca30457fbb330291ec01dfa1,
title = "Trimethoprim-sulfamethoxazole induced circulatory shock in a human immunodeficiency virus uninfected patient: a case report and review",
abstract = "BACKGROUND: Severe systemic reactions resembling septic shock have been described following trimethoprim-sulfamethoxazole (TMP-SMX) administration. Nearly all cases described in the literature occurred in HIV-infected patients. CASE PRESENTATION: We present a 42-year-old woman with a history of systemic lupus erythematosus (SLE) who was admitted to the Intensive Care Unit (ICU) twice with fever and circulatory shock after taking a dose of TMP-SMX 800-160 mg. She had no respiratory distress, urticarial rash or eosinophilia on presentation. Infectious workup during both admissions was negative and treatment with antibiotics, steroids and vasopressors was de-escalated with clinical improvement. She was found to be HIV negative, however, labs revealed a low CD4+ count. CONCLUSIONS: TMP-SMX can rarely result in a severe, non-anaphylactic circulatory shock; if initially unrecognized, patients may undergo repeat drug exposure with an associated high morbidity risk. While more commonly reported in HIV individuals, this case demonstrates that TMP-SMX related circulatory shock can occur in a HIV negative patient.",
keywords = "Adverse drug reaction, CD4+ count, HIV, IL-6, Shock, Trimethoprim-sulfamethoxazole",
author = "Patricia Liu and Ranches, {Gregory P.} and Gold, {Jeffrey (Jeff)}",
year = "2018",
month = "11",
day = "20",
doi = "10.1186/s40360-018-0269-3",
language = "English (US)",
volume = "19",
journal = "BMC pharmacology & toxicology",
issn = "2050-6511",
publisher = "BioMed Central",
number = "1",

}

TY - JOUR

T1 - Trimethoprim-sulfamethoxazole induced circulatory shock in a human immunodeficiency virus uninfected patient

T2 - a case report and review

AU - Liu, Patricia

AU - Ranches, Gregory P.

AU - Gold, Jeffrey (Jeff)

PY - 2018/11/20

Y1 - 2018/11/20

N2 - BACKGROUND: Severe systemic reactions resembling septic shock have been described following trimethoprim-sulfamethoxazole (TMP-SMX) administration. Nearly all cases described in the literature occurred in HIV-infected patients. CASE PRESENTATION: We present a 42-year-old woman with a history of systemic lupus erythematosus (SLE) who was admitted to the Intensive Care Unit (ICU) twice with fever and circulatory shock after taking a dose of TMP-SMX 800-160 mg. She had no respiratory distress, urticarial rash or eosinophilia on presentation. Infectious workup during both admissions was negative and treatment with antibiotics, steroids and vasopressors was de-escalated with clinical improvement. She was found to be HIV negative, however, labs revealed a low CD4+ count. CONCLUSIONS: TMP-SMX can rarely result in a severe, non-anaphylactic circulatory shock; if initially unrecognized, patients may undergo repeat drug exposure with an associated high morbidity risk. While more commonly reported in HIV individuals, this case demonstrates that TMP-SMX related circulatory shock can occur in a HIV negative patient.

AB - BACKGROUND: Severe systemic reactions resembling septic shock have been described following trimethoprim-sulfamethoxazole (TMP-SMX) administration. Nearly all cases described in the literature occurred in HIV-infected patients. CASE PRESENTATION: We present a 42-year-old woman with a history of systemic lupus erythematosus (SLE) who was admitted to the Intensive Care Unit (ICU) twice with fever and circulatory shock after taking a dose of TMP-SMX 800-160 mg. She had no respiratory distress, urticarial rash or eosinophilia on presentation. Infectious workup during both admissions was negative and treatment with antibiotics, steroids and vasopressors was de-escalated with clinical improvement. She was found to be HIV negative, however, labs revealed a low CD4+ count. CONCLUSIONS: TMP-SMX can rarely result in a severe, non-anaphylactic circulatory shock; if initially unrecognized, patients may undergo repeat drug exposure with an associated high morbidity risk. While more commonly reported in HIV individuals, this case demonstrates that TMP-SMX related circulatory shock can occur in a HIV negative patient.

KW - Adverse drug reaction

KW - CD4+ count

KW - HIV

KW - IL-6

KW - Shock

KW - Trimethoprim-sulfamethoxazole

UR - http://www.scopus.com/inward/record.url?scp=85056802575&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85056802575&partnerID=8YFLogxK

U2 - 10.1186/s40360-018-0269-3

DO - 10.1186/s40360-018-0269-3

M3 - Article

C2 - 30458864

AN - SCOPUS:85056802575

VL - 19

JO - BMC pharmacology & toxicology

JF - BMC pharmacology & toxicology

SN - 2050-6511

IS - 1

ER -